Orbit equivalence and permutation groups defined by unordered relations

Dalla Volta, Francesca and Siemons, Johannes (2012) Orbit equivalence and permutation groups defined by unordered relations. Journal of Algebraic Combinatorics, 35 (4). pp. 547-564. ISSN 0925-9899

Full text not available from this repository. (Request a copy)


For a set O an unordered relation on O is a family R of subsets of O. If R is such a relation we let (R) be the group of all permutations on O that preserve R, that is g belongs to (R) if and only if x?R implies x g ?R. We are interested in permutation groups which can be represented as G=(R) for a suitable unordered relation R on O. When this is the case, we say that G is defined by the relation R, or that G is a relation group. We prove that a primitive permutation group ?Alt(O) and of degree =11 is a relation group. The same is true for many classes of finite imprimitive groups, and we give general conditions on the size of blocks of imprimitivity, and the groups induced on such blocks, which guarantee that the group is defined by a relation. This property is closely connected to the orbit closure of permutation groups. Since relation groups are orbit closed the results here imply that many classes of imprimitive permutation groups are orbit closed.

Item Type: Article
Faculty \ School: Faculty of Science > School of Mathematics
UEA Research Groups: Faculty of Science > Research Groups > Algebra and Combinatorics
Depositing User: Users 2731 not found.
Date Deposited: 11 Jan 2012 14:26
Last Modified: 15 May 2023 00:05
URI: https://ueaeprints.uea.ac.uk/id/eprint/36102
DOI: 10.1007/s10801-011-0313-5

Actions (login required)

View Item View Item